Georgia, 2003

Damaging Wind in Georgia, May 1, 2003

May 1, 2003 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 1, 2:57 AM EST, 9 hours 53 minutes earlier.

Area forecast discussion, May 1, 2:57 AM EST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
357 AM EDT THU MAY 1 2003

DISC:  07Z SURFACE ANALYSIS SHOWS HIGH PRESSURE WELL OFF THE COAST
AND COLD FRONT WELL TO OUR WEST. WEAK WEAK LOW IN THE EASTERN GULF.

SATELLITE SHOWS QUITE A BIT OF CLOUDS TRYING TO STREAM NORTHWARD
TOWARDS THE AREA THIS MORNING. REGIONAL RADAR COMPOSITE SHOWS
SHRA/TSRA EXTENDING FROM CENTRAL GA EASTWARD TO THE GA COAST. THEY
HAVE BEEN MOVING SLOWLY NORTHWARD OVERNIGHT. MODELS IN GOOD
AGREEMENT WITH SHORTWAVE TROF OVER THE SOUTHEAST THAT WILL GRADUALLY
MOVE EASTWARD AND SHARPEN AS LOW DEVELOPS ACROSS FL TODAY AND TRACKS
UP THE COAST. BY FRIDAY...MID/UPPER LEVEL FLOW BECOME MORE W/WNW AND
THE COLD FRONT TO OUR WEST WILL BE APPROACHING FROM THE WEST BY
FRIDAY EVENING/NIGHT. BELIEVE BEST CHANCE FOR SHRA/TSRA WILL BE
TODAY WITH LOW/MID LEVEL MOISTURE INCREASING ACROSS THE AREA WITH
LOW LEVEL SE/E WIND ASSOCIATED WITH DEVELOPING LOW PRESSURE AREA. BY
FRIDAY...SURFACE WINDS BECOME MORE W/WNW AND GULF IS CUT OFF...NOT
HAS IMPRESSED FOR CHANCES FRIDAY AFTERNOON/NIGHT WITH COLD FRONT.
ALTHOUGH MOISTURE WILL BE LIMITED FRIDAY...AIRMASS EXPECTED TO
BECOME MORE UNSTABLE AHEAD OF COLD FRONT WHICH MAY HELP TRIGGER SOME
SHRA/TSRA. AS FOR TEMPERATURES...LOCAL/GUIDANCE NUMBERS VERY CLOSE
THROUGH THE PERIOD WITH BOTH POPS AND TEMPERATURES. WILL TEND TO
STAY CLOSE TO THE CONSENSUS OF THE NUMBERS. T1 TEMPERATURES VERY
IMPRESSIVE FOR FRIDAY...LOOKS LIKE A WARM ONE. WOULD NOT BE
SURPRISED TO SEE SOME UPPER 80S ACROSS THE AREA.

EXTENDED...NEW GFS RUN INDICATES NEXT CHANCE OF RAIN MAY BE A BITTER
EARLIER THAN EXPECTED...POSSIBLY SUN NIGHT/MONDAY. BUT FOR NOW WILL
LEAVE EXTENDED.

FIRE WX...MIXING HEIGHT 4000 FT. TRANS WIND E AT 10 KTS.

FCSTID =   77
CAE   81  61  87  62 /  40  20  30  20
AGS   81  60  87  60 /  40  20  30  20
SSC   80  60  86  61 /  40  20  30  20
OGB   80  60  87  61 /  50  20  30  20

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, May 1, 4:08 AM EST, 8 hours 42 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
508 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
May 1, 12:50 PM EST
Where
McDuffie County, Thomson
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -82.500

Sheriff reported trees down in Thomson on Quail road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352106.